Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 165, NWS Denver/Boulder, CO

August 8, 2003Arapahoe County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 8, 2003, 7:44 PM MDT for Arapahoe County, Denver County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2003, 7:44 PM MDT (01:44 UTC)
Expired
Aug 8, 2003, 8:45 PM MDT
In force
61 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Arapahoe County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 40 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
3073 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 090144
SVRBOU
COC005-031-090245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
743 PM MDT FRI AUG 8 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  WESTERN DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF DENVER

* UNTIL 845 PM MDT

* AT 743 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTHWEST DENVER...MOVING SOUTHEAST AT 30
  MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
SOUTHWESTERN AURORA...CENTENNIAL...DENVER...ENGLEWOOD...LITTLETON...
GREENWOOD VILLAGE AND SHERIDAN.

LARGE HAIL UP TO 1 INCH IS POSSIBLE WITH THIS SEVERE THUNDERSTORM.
IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND  
MOVE TO A SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3956 10506 3966 10506 3979 10506 3980 10495
          3956 10470

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:25 PM MDT, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 8, 3:25 PM MDT, 4 hours 19 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT FRI AUG 8 2003

SHORT TERM DISCUSSION...TNGT/SAT...MDLS MAINTAIN UPR RDG OVR CNTRL
RCKYS THRU PRD.  PSG OF SHT WV THIS AFTN HAS SUPPRESSED CONVECTIVE
DVLPMNT THIS EVNG SO WILL REDUCE POPS TO ISOLD.  MDLS SUGGEST THAT
AMS WILL RMN DRIER ON SAT SO WILL LIMIT AFTN CONVCTION TO MTNS AND
URBAN CORRIDOR.  WITH CLRG SKIES OVRNIGHT MIN TEMPS WILL BE COOLER
THAN LAST NIGHT AND WITH MORE SUNSHINE SAT MAX TEMPS WILL WRM BACK
INTO 90S ON PLAINS.  THUS WILL UNDRCUT MOS TEMP GDNC TNGT AND GNLY
GO WITH WRMST NGM MOS TEMPS ON SAT.             GARD...WFO BOULDER

LONG TERM DISCUSSION:  FOR SATURDAY NIGHT AND SUNDAY...THE UPPER
LEVEL RIDGE WILL BE CENTERED OVER THE FOUR CORNERS AREA WITH A WEAK
NWLY FLOW ALF OVR THE CWA.  MDLS ALSO INDICATE A WEAK DISTURBANCE OR
TWO POSSIBLY OVERRIDING THE RIDGE ON SATURDAY NIGHT...WITH ANOTHER
POSSIBLY LATE SUNDAY AFTN OR EVENING.  LOW LEVEL ELY FLOW DOES DVLP
OVER THE NERN PLAINS SUNDAY AFTN WHICH SHOULD AID THUNDERSTORM
DEVELOPMENT...ESPECIALLY ALG THE FRONT RANGE AT THAT TIME.  MESOETA
SOUNDINGS INDICATE PW VALUES AROUND AN INCH WITH CAPES AROUND 1200
J/KG SUNDAY AFTN.  ENUF INGREDIENTS IN THE PICITURE TO MAINTAIN A
SLGT CHANCE OF AFTN AND EVENING THUNDERSTORMS ACROSS THE ENTIRE CWA
THROUGH SUNDAY.  AS FOR THE REST OF FCST PERIOD HAVE OPTED FOR A
DRIER FCST AS BROAD UPPER RIDGE EXPANDS AND STRETCHES FM OVR BAJA
NORTHEAST INTO NEBRASKA BY WEDNESDAY.  FLOW BECOMES MORE SWLY BY MID
WEEK AS TROF MOVES INTO THE PACIFIC NW. THE BOTTOM LINE...THERE IS
NOT ENUF SUPTROPICAL MSTR APPARANT UNDER THE RIDGE TO WARRANT
MORE THAN A SLGT CHANCE IN THE MTNS FOR MONDAY THROUGH FRIDAY...EVEN
DRIER BY MIDWEEK OVER THE NERN PLAINS.  NO MAJOR DAY TO DAY
FLUCTUATIONS EVIDENT IN AFTN TEMPERATURES.  COOPER

.DEN...NONE.
Hazardous weather outlook, Aug 8, 11:00 AM MDT, 8 hours 44 minutes before
COZ030>051-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT FRI AUG 08 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE
AFTERNOON AND EARLY EVENING ACROSS THE FORECAST AREA.  WITH
LIGHT WINDS ALOFT THE STORMS WILL BE SLOW MOVING AND MAY PRODUCE
LOCALLY HEAVY RAINFALL.  THE ABSENCE OF STRONG VERTICAL SHEAR WILL
KEEP THE PROBABILITY OF SEVERE STORM DEVELOPMENT LOW.

TROPICAL MONSOONAL MOISTURE WILL REMAIN ENTRENCHED OVER THE AREA.
AN UPPER LEVEL DISTURBANCE WILL ENHANCE CONVECTIVE DEVELOPMENT
DURING THE AFTERNOON.  MORE STABLE AIR MOVING INTO THE AREA BEHIND
THIS SYSTEM WILL CAUSE THE STORMS TO END BY AROUND NIGHTFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GARD/FMC

In the hours before

Local storm report, Aug 8, 6:52 PM MDT, 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
652 PM MDT THU AUG 08 2003

...PRELIMINARY STORM REPORT FOR AUGUST 08 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0652 PM    BOULDER                   CO   0.75 INCH HAIL
08/08/03   BOULDER

RAY
Local storm report, Aug 8, 7:09 PM MDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
709 PM MDT THU AUG 08 2003

...PRELIMINARY STORM REPORT FOR AUGUST 08 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0652 PM    BOULDER                   CO   0.75 INCH HAIL
08/08/03   BOULDER

0640 PM    BOULDER                   CO   0.88 INCH HAIL
08/08/03   BOULDER

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:44 PM MDTSevere Thunderstorm WarningBOUBoulder, Jefferson61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.